Indiana, 2016Flood and Damaging Wind in Indiana, July 3, 2016
July 3, 2016 · NWS PAH · 2 events in 2 counties and zones
Multiple clusters of thunderstorms intensified during the heat of the day near a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple clusters of thunderstorms intensified during the heat of the day near a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri. A damaging microburst accompanied a storm over Posey County, and flooded streets were reported in Evansville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 2:46 PM CST, 2 minutes earlier.
Area forecast discussion, Jul 3, 2:46 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
346 PM CDT SUN JUL 3 2016
.SHORT TERM...(Tonight through Tuesday night)
Issued at 346 PM CDT Sun Jul 3 2016
Given previous meso discussions and updates will keep short term
disccusion a little shorter given current watches, etc...at this
time.
With respect to Flash flood watch for Southern Illinois and
Southwest Indiana Counties along and north of Interstate 64 in
effect through tonight, kept a high resolution and regionally
blended guidance QPF in place. The first convective line of
thunderstorms dropped 0.6-1.0" of rain, however the rain behind it
remains fairly light. Anctipate main heavy rainfall concern will
develop later this evening and overnight and will provide the best
contribution for heavy rain and potential flooding.
The current convection and warnings falling in line with HRRR-CR
approximation of updraft helicity...albeit about 1-1.5 hours
faster than originally forecast. At this point, am concerned with
the convergence of MCV in SEMO, the warm front and convection
further south of the warm front. Could see some more enhanced
helicities/stronger updrafts in the vicinity of these boundaries.
On the mesoscale, migratory waves move along the low amplitude
trough with minor lows embedded in the flow. With the frontal
boundary in the vicninty of the WFO PAH, the lift will support
periods of rain overnight and into Independence day.
As the mean trough axis moves east Monday night into Tuesday, rain
chances should slowly diminish from the west. A disrupted flow
will then ensue in the zonal flow, with southern stream
disturbances expected to shift northeast with time Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 346 PM CDT Sun Jul 3 2016
Average confidence continues in the long term due to differences
in model timing, coverage, etc.
Throughout the long term period models are showing ridging across
the southeast US. The northern periphery of the ridge will waffle
back and forth mainly across the southern sections of our CWA
through the period. Along and north of the ridge is where chances
for precipitation will be greatest,ie better flow aloft, little to
no capping inversion, and better forcing for ascent. Of course south
of that area (under the ridge), there will be little to no chances
for precipitation. As mentioned above, models still not in the best
agreement on the strength and position of this ridge over the
immediate area. The latest model runs continue to show that even
with the variability on the magnitude and position of the ridge, the
areas most susceptible to precipitation in the long term period
would be the northern and northeastern sections of our CWA.
During most of the period the region remains in zonal flow aloft so
there will be periodic upper level disturbances moving through the
flow making it difficult to narrow down the timing of convection,
although in this scenario convective activity tends to be mostly
diurnal.
Friday night into Saturday the flow aloft becomes more west
northwest thus suppressing the ridge a bit farther to the south,
then Saturday night into Sunday pushes a frontal boundary into our
CWA. The lack of ridging and proximity of the frontal boundary
should yield the highest pops area wide from Friday through
Saturday.
With the aforementioned surface boundary remaining north of our area
through much of the period, we stay in the warm sector. This
combined with dewpoints in the mid to upper 70s will yield heat
indices between 100-105 degrees each afternoon from Wednesday
through Saturday.
Temperatures will remain slightly above normal through the period.
&&
.AVIATION...
Issued at 1250 PM CDT Sun Jul 3 2016
Rather complex situation with rounds of TSRA expected thru the
TAF period. Main round of strong storms should impact the TAF
sites in between 20Z and 02Z from west to east. Should be
scattered activity developing ahead of the main line and lingering
for a bit afterwards. Expecting a break in precip for KCGI/KPAH
this evening before renewed development occurs overnight into tmrw
morning. May see a break at KEVV/KOWB as well, although the signal
isn't as strong for those sites. Periods of MVFR vsbys or possibly
lower can be expected within the heavier bouts of precip. Wind
gusts of 30+ kts are quite possible with the main line of storms
this afternoon, although confidence on strength and exact timing
of this remain uncertain. Will likely need to amend as the
afternoon wears on and timing/strength of the line becomes
clearer. Periods of -SHRA and occasionally some thunder will
continue into tmrw as a cold front makes passage.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday morning for ILZ075>078.
MO...None.
IN...Flash Flood Watch through Monday morning for INZ081-082.
KY...None.
&&
SHORT TERM...Smith
LONG TERM...JP
AVIATION...SP
Hazardous weather outlook, Jul 3, 3:53 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT SUN JUL 3 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT SUN JUL 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND THEN BECOME MORE WIDESPREAD
TONIGHT. A FEW SEVERE STORMS WITH DAMAGING WINDS AND A TORNADO OR
TWO WILL BE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 64...WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
REFER TO THE WATCH PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION AGAIN MONDAY...MAINLY IN THE AFTERNOON AND
EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING
WINDS THE PRIMARY CONCERN. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY THUNDERSTORMS MONDAY AND MONDAY EVENING.
THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
FROM TUESDAY THROUGH SATURDAY. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS.
AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 105
DEGREES OVER PORTIONS OF THE REGION FROM TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON AND EVENING.
DRS
In the hours before
Local storm report, Jul 3, 1:59 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 NNE ROUND KNOB 37.26N 88.71W
07/03/2016 E0.75 INCH MASSAC IL TRAINED SPOTTER
DIME SIZED HAIL
&&
SPLocal storm report, Jul 3, 2:46 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST CARMI 38.09N 88.17W
07/03/2016 E50 MPH WHITE IL PUBLIC
&&
SPThunderstorm Wind, Posey
- When
- July 3, 2:48 PM CST to 2:51 PM CST
- Where
- Posey County, 1.3 mi WNW of Poseyville to 0.8 mi E of Poseyville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.177, -87.802
A microburst with estimated peak winds of 80 mph damaged property in the city of Poseyville. Dozens of tree limbs were broken, and trees were uprooted. Some of the uprooted trees were large. There were several houses with partial shingle loss. A few houses were damaged due to fallen trees. Some fencing was blown over. The damage swath was about two miles long and 1200 yards wide.
Flood, Vanderburgh
- When
- July 3, 4:00 PM CST to 6:30 PM CST
- Where
- Vanderburgh County, 1.31 mi S of Howell to 1.5 mi S of Evansville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.951, -87.626
Flooding prompted some street closures around Evansville. One vehicle stalled on a flooded portion of the Ray Becker Parkway. A trained spotter several miles north-northwest of Evansville measured one inch of rain in 15 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 3, 20161 death · $10,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016$447,000 · EF0 · 8 events
- Damaging Wind in Texas, July 3, 2016$550,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, July 3 to 4, 2016$150,000 · 1 in hail · 28 events
- Hail and Damaging Winds in North Dakota, July 3, 2016$275,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, July 3, 20164 injured · 1 event
- Hail and Damaging Winds in New Mexico, July 3, 2016$35,000 · 1.75 in hail · 6 events
- Damaging Winds in South Carolina, July 3, 2016$24,000 · 56 kt wind · 5 events
- Heat in Texas, July 3 to 7, 201621 events
- Heat in Louisiana, July 3 to 7, 201617 events
- Flash Flooding and Flooding in Missouri, July 3, 201611 events
- Flood and Hail in South Dakota, July 3, 20161.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638385, 642491.